Massachusetts, 2012Flash Flooding and Damaging Wind in Massachusetts, August 11, 2012
August 11, 2012 · NWS ALY · 3 events in 1 county or zone
Ample low level moisture was in place across the region ahead of a slow moving frontal boundary. Although skies were cloudy to start the day, breaks in the clouds towards the noon hour allowed for some instability to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample low level moisture was in place across the region ahead of a slow moving frontal boundary. Although skies were cloudy to start the day, breaks in the clouds towards the noon hour allowed for some instability to develop. With the large amount of moisture in place and an unstable atmosphere, slow moving thunderstorms formed. Some of these thunderstorms contained gusty winds, which caused damage to trees and power lines.
As thunderstorms with heavy rainfall moved over the same areas repeatedly, flash flooding occurred across portions of Berkshire County. Some areas received over four inches of rain, with the highest amount being 5.20 inches in Hancock.
Thunderstorm activity waned by evening due to the frontal boundary crossing the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 1:07 PM EST, 27 minutes earlier.
Area forecast discussion, Aug 11, 1:07 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
207 PM EDT SAT AUG 11 2012
.SYNOPSIS...
LOW PRESSURE WILL LIFT SLOWLY NORTH FROM THE EASTERN GREAT LAKES
INTO QUEBEC INTO SUNDAY...DRAGGING AN OCCLUDED FRONT ACROSS OUR
AREA TODAY. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL LINGER AS A
RESULT. GRADUALLY DRIER AIR WILL FILTER INTO THE REGION AS WEAK
HIGH PRESSURE CONTROLS THE WEATHER SUNDAY NIGHT INTO MONDAY.
TUESDAY INTO WEDNESDAY ANOTHER DISTURBANCE WILL TRANSIT THE
REGION.
&&
.NEAR TERM /THROUGH SUNDAY/...
OCCLUDED FNT FM LK ONT TO NJ...MOVING SLOWLY NE TDY. 500HPA CUT
OFF LIFTING N ALONG WITH SFC LOW FM EASTERN GRTLKS INTO QB. ATTM
BKN CLOUDS OVR MOST OF FCA...BUT SIZABLE BREAKS AS TD MID 60S TO
LOW 70S.
FCA IS ENTERING RT ENTR RGN OF 300HPA JET...WITH DIV INCRG TDY.
MORNING SOUNDING AND UA ANALYSIS SUG A RATHER ACTIVE AFTN. 700-850HPA
LAPSE RATES ON NAM AND GFS 5-7C, SFC CAPE 1000-1500, MU CAPE 2000-3000
J/KG,SPC 1000-2000 AND INCRG. MOISTURE ADVECTION OCCURRING IN
LLVLS...LIKE WE REALLY NEED ANY MORE LLVL MOISTURE.
CONVECTIVE TEMPS UPPER 70S...MORNING ALY SOUNDING 1422 CAPE...FZL
13.8 KFT...WBZ 12.8KFT. CAPE PROFILE "FAT". PWAT IS 1.62, WHILE
NOT MUCH OF A HAIL THREAT DAMAGING WINDS POSSIBLE IN WET MICRO
BURSTS. LOCAL WRF SHOWS CONVECTIVE EVOLUTION VERY NICELY WITH CELLS
ORGANIZING INTO A MULTICELLULAR LINE ALONG FNT 17UTC...AND BCMG
NUMEROUS AS THEY TRACK NE INTO A BKN LINE. LOCAL WRF HAS HANDLED
MOST OF PAST SVRL EVENTS QUITE WELL IN TERMS OF TIMING AND
CONVECTIVE MODE
CURRENT RADAR HAS SCT CELLS FORMING ALREADY IN ULSTER CO.
SPC HAS AREA IN SEE TEST. SO THE CONVECTIVE GUN IS LOCKED AND
LOADED...THE QUESTION WILL BE HOW MUCH DIURNAL HEATING WILL WE GET
TO PULL THE TRIGGER. IF IT TRIGGERS AM EXPECTING AN ACTIVE AFTN.
HIGH TEMPERATURES TODAY BASED ON UPSTREAM OBSERVATIONS FROM FRIDAY
SUGGEST HIGHS INTO THE LOWER 80S FOR VALLEY LOCATIONS AND 70S
ELSEWHERE.
CONVECTION WILL END DURING THE EVENING WITH FROPA...END OF
DIURNAL HEATING AND DRY SLOT WORKING INTO FCA OVERNIGHT. HWVR WITH
WEAK FLOW LOW LVL MOISTURE WILL LINGER AND TD WILL REMAIN
ELEVATED IN THE 60S...WITH PATCHY TO AREAS OF FOG TNGT.
SUNDAY 500HPA CUT OFF EJECTS NE OUT OF REGION...BUT ITS TRAILING
TROF DRIFTS ACROSS THE FCA. LLVL MOISTURE LINGERS...FRONTAL
BOUNDARY IS JUST TO OUR EAST. MEANWHILE MID LEVEL DRY SLOT WILL
ALLOW CONSIDERABLE DIURNAL FORCING. SCATTERED TSTMS ARE AGAIN
POSSIBLE SUNDAY...PARTICULARLY IN AREAS TO N AND W OF ALB. TD WILL
REMAIN IN THE 60S...AND MAX TEMPS IN THE 80S SO ANOTHER RATHER
WARM HUMID DAY WITH AFTN CONVECTION.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A FAIRLY QUIET NIGHT IS IN STORE FOR SUNDAY NIGHT AS THE WAVE SHIFTS
EASTWARD. WILL KEEP LOW CHANCE OF POPS ACROSS THE MOHAWK VALLEY AND
ADIRONDACKS AS THERE IS SOME INDICATIONS OF MOISTURE IN THE MODELS
WITH A WEAK WAVE. OVERALL TEMPS SUNDAY NIGHT WILL BE IN THE UPPER
50S TO AROUND 60.
MONDAY...OVERALL SHOULD BE A NICE DAY WITH HIGH PRESSURE IN THE
AREA. A FEW MODELS ARE SHOWING A VERY WEAK WAVE ACROSS THE
AREA...BUT AT THIS TIME THIS LOOKS WEAK AT BEST AND WOULD JUST
INCREASE CLOUD COVER A BIT. AT THIS TIME... WILL KEEP MONDAY PARTLY
SUNNY WITH NO MENTION OF PRECIP.
TUESDAY...WILL START OFF QUIET WITH PARTLY CLOUDY CONDITIONS. A LOW
PRESSURE SYSTEM OVER THE GREAT LAKES REGION WITH ITS ASSOCIATED
FRONTS WILL SLOWLY SHIFT EASTWARD. AS THE SYSTEM MOVES EASTWARD WILL
INCREASE MOISTURE THROUGHOUT THE DAY AND WILL INCREASE THE THREAT FOR
SHOWERS AND POSSIBLY A THUNDERSTORM LATE TUESDAY AFTERNOON.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
TUESDAY NIGHT/WEDNESDAY...THE WAVE WILL MOVE ACROSS THE REGION.
AS OF NOW...MODELS ARE CONSISTENT ON KEEPING THE WAVE OPEN. BOTTOM
LINE THERE WILL BE A CHANGE OF SHOWERS AND THUNDERSTORMS FROM LATE
TUESDAY INTO LATE WEDNESDAY EVENING. WILL CONTINUE WITH CHANCE OF
OF THUNDERSTORMS ON WEDNESDAY AS GFS SHOWING DECENT CONVECTIVE
POTENTIAL. TEMPERATURES WILL BE IN THE UPPER 70S TO LOWER 80S.
A WEAK RIDGE WILL START TO BUILD IN FOR THURSDAY. WILL KEEP
THURSDAY DRY WITH HIGH PRESSURE. BY FRIDAY...THE GFS SHOWS AN
APPROACHING UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT. WILL
MENTION THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR FRIDAY. THIS
SYSTEM WILL LINGER IN THE AREA FOR THE FIRST PART OF THE UPCOMING
WEEKEND.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A CLOSED UPPER LEVEL LOW REMAINS JUST WEST OF THE REGION ACROSS THE
EASTERN GREAT LAKES. MOISTURE SPINNING AROUND THIS SYSTEM HAS KEPT
DEWPOINTS RATHER HIGH...WHICH HAS LEAD TO THE FORMATION OF SOME LOW
STRATUS FOR ALL FOUR TERMINALS THIS MORNING. WITH THE SUN ALREADY
HAVE RISEN...FLYING CONDITIONS HAVE GENERALLY BEEN MVFR...WITH
CONDITIONS ALREADY BACK TO VFR AT KALB. OVER THE NEXT TWO
HOURS...VFR FLYING CONDITIONS SHOULD RETURN TO ALL TERMINALS AS A
LIGHT SOUTHERLY SFC WIND DEVELOPS AND HELPS MIX THE LOWEST PORTION
OF THE ATMOSPHERE ALONG WITH INCREASING AMOUNTS OF DAYTIME SOLAR
RADIATION.
THE NEARBY UPPER LOW MAY ALLOW FOR SCT RAIN SHOWERS TO DEVELOP WHICH
COULD IMPACT ALL THE TERMINALS AT SOME POINT DURING THE DAY.
ALTHOUGH IT SHOULD GENERALLY BE VFR TODAY...THE SCT SHOWERS COULD
LEAD TO BRIEF PERIODS OF MVFR CONDITIONS. THE TIMING OF THESE
SHOWERS IS STILL UNCLEAR...SO WILL ADDRESS WITH A VCSH IN THE TAFS
AT THIS TIME. KPSF LOOKS TO HAVE THE GREATER COVERAGE OF
SHOWERS...SO WILL INCLUDE A BRIEF PERIOD OF EXTENDED MVFR CONDITIONS
IN RAIN SHOWERS THERE FOR THE EARLY TO MID AFTN HOURS. THERE IS A
SLIGHT CHC FOR SOME THUNDER AS WELL...BUT COVERAGE IS NOT
ANTICIPATED TO BE WIDESPREAD ENOUGH TO INCLUDE AT THIS TIME.
BY LATE IN THE DAY...SHOWERS SHOULD HAVE ENDED AND SKIES WILL BEGIN
TO CLEAR. THE CONTINUED MOIST LOW LEVELS MAY LEAD TO RADIATIONAL
FOG AT THE TERMINALS FOR SAT NIGHT...WITH SOME PLACES
/KPSF AND KGFL/ GOING DOWN TO AT LEAST MVFR SHORTLY AFTER SUNSET. A
PERSISTENT LIGHT BREEZE AT KALB COULD POSSIBLY PREVENT ANY FOG FROM
OCCURRING THERE.
OUTLOOK...
SUN-MON...VFR. NO SIG WX.
TUE-WED...VFR/MVFR. CHC SHRA/TSRA.
&&
.FIRE WEATHER...
A LOW LOW PRESSURE SYSTEM WILL LIFT NORTH FROM THE EASTERN GREAT
LAKES INTO QUEBEC THIS EVENING. THIS SYSTEM WITH ASSOCIATED FRONTS
WILL TRIGGER SHOWERS AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORM
THREAT WILL DIMINISH BY LATE SUNDAY. A WEAK AREA OF HIGH PRESSURE
WILL BUILD IN FOR SUNDAY NIGHT INTO MONDAY. THIS WILL BRING DRIER
CONDITIONS TO THE REGION.
MAX RH VALUES WILL BE NEAR 100 PERCENT TODAY AND TOMORROW...WITH MIN
RH VALUES IN THE UPPER 40S TO LOWER 50S.
&&
.HYDROLOGY...
THERE WILL BE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
OVERALL THE SHOWERS WILL BE MOVING...SO QPF VALUES WILL BE LIGHT
WITH A QUARTER TO HALF AN INCH...WITH ISOLATED AMOUNTS UP TO AN
INCH. SCATTERED SHOWERS AND THUNDER WILL BE POSSIBLE INTO SUNDAY.
OVERALL...WITH THE EXCEPTION OF A URBAN AND SMALL STREAM FLOODING
POSSIBLE IN POOR DRAINAGE AREAS...NO MAJOR HYDRO PROBLEMS
ANTICIPATED.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...SNYDER
NEAR TERM...SNYDER
SHORT TERM...VTK
LONG TERM...VTK
AVIATION...SNYDER
FIRE WEATHER...VTK
HYDROLOGY...VTK
Hazardous weather outlook, Aug 11, 1:19 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
219 PM EDT SAT AUG 11 2012
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
219 PM EDT SAT AUG 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY. THE GREATEST HAZARD FROM THESE
THUNDERSTORMS WILL BE WIND GUSTS TO 50 MPH AND BRIEF HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY AND TUESDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 11, 11:46 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1246 PM EDT SAT AUG 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND DMG KINDERHOOK 42.39N 73.70W
08/11/2012 COLUMBIA NY DEPT OF HIGHWAYS
TREES AND WIRES DOWN ON RT. 9 BETWEEN CR 28 AND CR 32
&&
EVENT NUMBER ALY1200175
LFMLocal storm report, Aug 11, 11:57 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1257 PM EDT SAT AUG 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG GHENT 42.33N 73.62W
08/11/2012 COLUMBIA NY TRAINED SPOTTER
SEVERAL TREES DOWN
&&
EVENT NUMBER ALY1200176
LFMLocal storm report, Aug 11, 11:59 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1259 PM EDT SAT AUG 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND DMG AUSTERLITZ 42.32N 73.47W
08/11/2012 COLUMBIA NY EMERGENCY MNGR
2 TREES DOWN ON MALLORY ROAD
&&
EVENT NUMBER ALY1200177
LFMFlash Flood, Berkshire
- When
- August 11, 1:34 PM EST to 4:34 PM EST
- Where
- Berkshire County, 0.8 mi WSW of North Adams to 0.77 mi W of North Adams
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.696, -73.115
Flash flooding was reported along Route 8 in North Adams due to heavy rainfall from repeated thunderstorms. Route 8 was closed due to the flooding.
Flash Flood, Berkshire
- When
- August 11, 2:27 PM EST to 5:27 PM EST
- Where
- Berkshire County, 0.69 mi W of North Adams to 0.73 mi W of North Adams
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.700, -73.114
Flash flooding was reported in North Adams due to heavy rainfall from repeated thunderstorms. Several roads in the downtown portion of the city were closed due to the flooding.
Thunderstorm Wind, Berkshire
- When
- August 11, 3:40 PM EST
- Where
- Berkshire County, 1.27 mi SE of Cheshire
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.560, -73.150
Trees were reported down and on a house due to thunderstorm winds in Cheshire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 11, 2012$1.6 million · 1 event
- Tornado in North Carolina, August 11, 2012$350,000 · EF1 · 1 event
- Flood in Michigan, August 11, 2012$500,000 · 1 event
- Tornado and Flash Flooding in California, August 11 to 12, 2012$230,000 · EF0 · 11 events
- Hail and Damaging Winds in South Dakota, August 11, 2012$70,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in California, August 11 to 13, 2012$58,000 · 61 kt wind · 7 events
- Damaging Winds in Arizona, August 11, 2012$29,000 · 56 kt wind · 4 events
- Damaging Winds in Massachusetts, August 11, 2012$26,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11, 201255 kt wind · 21 events
- Flash Flooding and Damaging Winds in New York, August 11, 201250 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 11, 2012$10,000 · 1 in hail · 10 events
- Flash Flood in Georgia, August 11, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397734, 397737, 397739.